March 7, 2012
By Addiction Blog
The truth is, nobody’s really sure.
Still, we answer: Yes. It is possible that a severe reaction to Spice could kill you. More here on synthetic cannabis deaths, adverse side effects, and dangers of Spice. Plus, we welcome your questions about Spice at the end.
Dangers of Spice ingredients
What’s really dangerous about Spice is the fact that no two brands contain the same ingredients. They all consist of chopped herbs sprayed with a synthetic cannabis substance, but that’s where the similarity ends. Manufacturers don’t even list what’s in Spice on the packaging; they’ve managed to get around ingredient listings by including the phrase, “Not intended for human consumption” on legal weed labels. However, there may be harmful heavy metal residues in some brands of Spice. And no batch contains the same ingredients. This is why some people have very intense, potent reactions to some types of synthetic weed, while others may experience little to no effect. Note here that there is NO THC in Spice.
Serious adverse side effects of Spice
Spice can cause a variety of adverse, sometimes severe side effects. Although these have not yet been clinically studied, anecdotal evidence from self-reported Spice users is found on internet communities. From these reports, we gather that some of the serious side effects to Spice can include:
rapid heart rate
In rare cases Spice can even result in potentially-deadly swelling of the brain.
Systems affected by Spice
The cannabinoid substances in Spice act on the THC receptors of the brain and central nervous system. The drugs in Spice are much more powerful and unpredictable than marijuana, and potentially more toxic. This is why Spice can cause a high similar to that of marijuana, but it can also cause hallucinations and similar effects.
Signs of Spice overdose
Spice is a new drug, and it’s poorly-understood. Different synthetic chemicals may be used in different batches, and different samples of the drug may not have the same strength. What is known is that this drug is addictive and has some serious adverse effects. Spice overdose can be difficult to treat, since so little is known about the substances used in its production, and since there’s so much variation between different brands and batches. However, the most commonly-reported overdose effects are:
dangerously elevated heart rate
increased blood pressure
How to treat Spice overdose
If you suspect a Spice overdose, the most important thing is to get to a hospital as quickly as possible. These very serious adverse effects can’t be effectively treated at home and require medical attention.
Are you taking too much Spice?
You can get addicted to K2, or another variation of Spice. Why? Because Spice is addictive. Do you find yourself physically dependent on the drug? Do you find yourself craving Spice, or experiencing withdrawals when you can’t take it? If you’re using herbal incense and find yourself unable to stop, or feel you need to take it on a regular basis, you’re probably taking too much.
Help for Spice use or misuse
If you’re struggling to quit Spice, you can find help. Since the substances used in this drug as so similar to those in marijuana, joining a support group or 12-step program for marijuana abuse will probably be helpful. Therapy can also be successful in helping you resist situations, people, and places which might tempt you to use Spice again.
Dangers of Spice questions
Do you still have questions about the dangers of taking Spice? Maybe you want to report your own experiences. Please leave your comments, questions and feedback about Spice here. We try to respond to all questions with a personal and prompt reply ASAP. You are not alone!